Seroquel and weight gain
Seroquel is an antipsychotic agent that has clinical applications in the management of bipolar disorder and schizophrenia. Over the years, it has emerged as one of the commonly prescribed drugs for this condition but unfortunately has certain side-effects that all patients need to be aware of. While an exhaustive discussion regarding the side-effects of Seroquel is out of the scope of this article, in this section we talk primarily about the effect that Seroquel has on body weight.
Seroquel and weight gain
A review of clinical trial data has clearly demonstrated that regular use of Seroquel in treating psychiatric disorders is associated with an increase in body weight. When used in the treatment of schizophrenia, bipolar mania or bipolar depression, a large proportion of patients (around 45%) noticed a 7% or more increase in their body weight. In other words, in patients with schizophrenia, clinical trials demonstrated an increase in body weight by around 2 kg while in those with bipolar disorder, an increase in body weight of 1.7 kg was noted.
So far, it is not clear why exactly Seroquel causes an increase in body weight. It may well be that it is just a coincidental arise or maybe a side-effect - this is still not very clear. Furthermore, many patients who take Seroquel do not experience any weight gain and as is seen above in the clinical trial data, 55% of patients did not notice any weight gain.
Preventing weight gain
Suggestions have been made by healthcare professionals regarding counteracting weight gain associated with Seroquel. Firstly, using a small dose of Seroquel may be recommended in some patients and this may be associated with a lower degree of weight gain. Whether or not this is actually the case is yet to be studied.
If patients have gained weight after taking Seroquel for a period of time, it is definitely worthwhile visiting the health care professional to see if any alternative medicines can be prescribed. If no alternative are available, embarking on an exercise program along with a strict diet can be certainly of benefit. Of course, it will take quite a while before any weight that has been gained is lost and patients are requested to be patient and continue to attempt at weight loss through lifestyle modifications before stopping the medication. It is also important that patients who notice weight gain do not stop the medication suddenly as they may develop Seroquel withdrawal symptoms.
Seroquel is an excellent drug in the management of bipolar disorder and schizophrenia. Unfortunately, weight gain is a recognised side-effect and managing this is important. If weight gain is of concern to the patient, they should always seek advice from a registered psychiatrist or health care practitioner regarding changing therapy.